New Jersey, 2011

Hail and Damaging Winds in New Jersey, July 8, 2011

July 8, 2011 · NWS PHI · 8 events in 6 counties and zones

Waves of low pressure riding north along a very slowly eastward moving cold front produced the dual threat of both severe weather and flash flooding across New Jersey during the afternoon and evening of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Waves of low pressure riding north along a very slowly eastward moving cold front produced the dual threat of both severe weather and flash flooding across New Jersey during the afternoon and evening of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 8, 2:26 PM EST, 1 minute earlier.

Area forecast discussion, Jul 8, 2:26 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
326 PM EDT FRI JUL 8 2011

.SYNOPSIS...
A STATIONARY FRONT OVER OUR AREA WILL CONTINUE TO BRING UNSETTLED
WEATHER ACROSS THE REGION THROUGH TONIGHT. A WEAK LOW PRESSURE
AREA WILL TRACK ALONG THE FRONT AND PASS THROUGH THE AREA TONIGHT.
HIGH PRESSURE WILL BUILD INTO OUR AREA DURING SATURDAY AND BE OVER
THE REGION SUNDAY AND INTO MONDAY. ANOTHER FRONT MAY BRING MORE
UNSETTLED CONDITIONS TO THE REGION LATER MONDAY INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE CWA UNTIL
900 PM. THUNDERSTORMS ARE DEVELOPING ACROSS THE AREA WITH A WIND
AND HAIL THREAT BEING THE PRIMARY CONCERNS.

THE FLASH FLOOD WATCH WILL ALSO CONTINUE FOR THE CENTRAL AND
SOUTHERN AREAS WITH THE HIGHER PRECIPITATION RATES AND TOTALS
EXPECTED IN THESE AREAS. THE URBAN AREAS WILL BE MOST SUSCEPTIBLE
TO FLOODING...ESPECIALLY ALONG THE I-95 CORRIDOR. RATES OF ONE TO
TWO INCHES PER HOUR MAY OCCUR.

PATCHY FOG WILL DEVELOP LATE TONIGHT ONCE THE RAINS END AND SKY
COVER BEGINS TO BREAK UP A BIT. FOG WAS NOT INCLUDED IN THE GRIDS
ATTM...SINCE THERE IS ALREADY PLENTY OF WORDINESS WITH THE
SVR/FLOOD WORDING ALREADY IN THERE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
THE LAST OF THE CLOUDS AND SCATTERED SHOWERS ASSOCIATED WITH THE
FRONT AND LOW PRESSURE AREAS FROM THE NEAR TERM WILL BE PASSING
OFF THE COAST SAT MORNING. LOW CHC POPS AND A FEW CLOUDS ARE STILL
IN THE GRIDS FOR THE MORNING AREAS ACROSS ERN DELAWARE AND THE SRN
COASTAL WATERS.

HIGH PRESSURE WILL BUILD IN SAT AND REMAIN INTO MONDAY. A DRY
FORECAST IS EXPECTED WITH MAINLY CLR SKIES. TEMPERATURES WILL
STILL BE VERY WARM...BUT THE LOWER HUMIDITY VALUES WILL MAKE
THINGS COMFORTABLE. SAT NIGHT WILL BE COOL WITH LOWS IN 50S ACROSS
THE NORTHERN AREAS AND LOW TO MID 60S IN MOST OTHER AREAS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE MODELS HAVE BEEN PRETTY CONSISTENT THAT THE FLAT HEAT RIDGE OVER
THE EASTERN CONUS WILL RETROGRADE SLIGHTLY TO THE SOUTHWEST. AFTER
THE 500MB TROF PASSES, A CANADIAN HIGH PRESSURE SYSTEM WILL BUILD
INTO THE NORTHEASTERN CONUS.

THERE REMAINS DIFFERENCES AS TO HOW ROBUST THE CONVECTION WILL BE
WITH THE COLD FRONTAL PASSAGE MONDAY NIGHT INTO TUESDAY. TODAY THE
TIMING LOOKS SLIGHTLY BETTER FOR A MORE ACTIVE TUESDAY. WE OPTED FOR
POPS CLOSER TO THE GFS VS WHAT WOULD BE INFERRED USING THE ECMWF.
AFTER THE FRONT CLEARS THE REGION, OUR CWA SHOULD HAVE A COUPLE OF
DAYS WITH QUITE PLEASANT DEW POINTS. THERE ARE DIFFERENCES AS TO HOW
COOL IT WILL GET, ALTHOUGH THE GAPS ARE SMALLER THAN YESTERDAY.
BASED ON HOW ABOVE NORMAL THIS METEOROLOGICAL SUMMER HAS BEEN SO
FAR, WE HAVE OPTED TO KEEP MAX TEMPS TOWARD THE WARMER END OF THE
ENSEMBLE MEMBERS THROUGHOUT THE LONG TERM. REGARDLESS AFTER A HOT
AND HUMID TUESDAY, LOWER TEMPERATURES ARE IN STORE, ESPECIALLY AT
NIGHT, FOR THE REST OF THE LONG TERM PERIOD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

REST OF THIS AFTERNOON...18Z TAFS POSTED FOR BEST CHANCE OF STRONGEST
WIND AND IFR CONDS THIS AFTERNOON. WILL UPDATE TAFS AS ANY STRONGER STORMS
APPROACH.

SEVERE THUNDERSTORM WATCH NUMBER 610 THROUGH 01Z FOR THE ENTIRE
PHILADELPHIA TAF AREA IS NOW POSTING AS OF THIS WRITING AT 148 PM.

SHOWERS/THUNDERSTORMS...ARE DEVELOPING AND WILL CONCENTRATE THEIR
ENERGY EVENTUALLY IN S CENTRAL NJ AND SE PA AROUND 20Z-24Z.

SEVERAL STORMS ARE EXPECTED TO PRODUCE BRIEF IFR/LIFR CONDS IN 1/2SM
+T+SHRA WLY G50 KT WITH SREF RELATIVELY HIGH PROBS FOR SVR/SUPERCELLS
AND POSSIBLY A TOR IN OUR CWA THIS AFTN. WHETHER THEY GO OVER THE
TAF LOCATIONS IS UNKNOWN.

TONIGHT...MVFR OR IFR CIGS SPREAD S BEHIND THE FRONT WITH HEAVY
CONVECTION BECOMING CONCENTRATED FROM KPHL-KACY SOUTHWARD AND EVENTUALLY
DRIFTING OFFSHORE TOWARD 07Z.

OUTLOOK...
SATURDAY...IFR STRATUS IS POSSIBLE ALONG AND SOUTH OF A KILG-KACY LINE
THROUGH ABOUT 1400 UTC. AFTER THE SURFACE LOW PULLS AWAY...THE
LOW LEVEL INVERSION SHOULD BREAK...AND VFR CONDITIONS ARE EXPECTED
EVERYWHERE FOR THE REMAINDER OF THE DAY. CONVECTIVE TEMPERATURES
COULD BE MET IN THE AFTERNOON...WHICH SHOULD RESULT IN SCATTERED
CUMULUS. HOWEVER...INCREASING STABILITY SHOULD LIMITED ANY
CONVECTIVE POTENTIAL.

SAT NIGHT AND SUNDAY...WEAK HIGH PRESSURE BUILDING INTO THE REGION
SHOULD RESULT IN VFR CONDITIONS.

SUN NIGHT...VFR TO START BUT WAA MVFR CIGS MAY DEVELOP IN E PA LATE.

MONDAY...WARM AIR ADVECTION AHEAD OF A FRONTAL BOUNDARY COULD MEAN
SCATTERED THUNDERSTORMS LATE MONDAY OR MONDAY NIGHT...BUT OVERALL
VFR CONDITIONS ARE EXPECTED.

&&

.MARINE...
NO HEADLINES EXCEPT THE SEVERE THUNDERSTORM WATCH 610 THROUGH 01Z
POSTING AS OF AROUND 148 PM.

THE STATIONARY FRONT STRETCHED ACROSS THE NORTHERN OCEAN WATERS
THIS MORNING...WITH THE REMAINDER OF THE WATERS REMAINS IN THE
SOUTH SOUTHWEST FLOW ON THE WARM SIDE OF THE FRONT. FOR THE MOST
PART A 3 FOOT SOUTHERLY SHORT PERIOD SWELL CONTINUES ON THE
WATERS.

AS THE FRONT OOZES SOUTH TODAY...MORE OF THE OCEAN WATERS ADJACENT
TO THE NEW JERSEY COAST WILL SEE WINDS BECOMES POST FRONTAL...AND
SHOULD REMAIN BELOW 15 KNOTS. SOUTH OF THE FRONT...THE SOUTH
SOUTHWEST FLOW SHOULD GENERALLY REMAIN BELOW 15 KNOTS INTO THIS
EVENING.

THE MAIN FORECAST PROBLEM COMES LATER TONIGHT AND SATURDAY MORNING.
ALL SHORT RANGE MODELS SHOW A WAVE DEVELOPING ON THE FRONT LATE
TONIGHT AND MOVING OFF THE NEW JERSEY AND DELAWARE COASTS SATURDAY
MORNING. THE 0000 UTC NAM CONTINUES THE TREND THE NAM HAS SHOWN FOR
THREE DAYS...AND DEEPENS THE SYSTEM SATURDAY. THE 0000 UTC NAM
SOLUTION WOULD RESULT IN STRONG SMALL CRAFT NORTHEAST WINDS (WITH
NEAR GALE GUSTS) FOR THE SOUTHERN OCEAN WATERS.

THE MODEL CONSENSUS (EXCLUDING THE 0000 UTC NAM) SHOWS A MUCH WEAKER
SOLUTION...AND THIS SEEMS TO BE MORE IN LINE WITH LOCAL
EXPECTATIONS. WITH THAT IN MIND...WHILE IT WOULD APPEAR AS THOUGH
GUSTS TO 20 KNOTS ARE POSSIBLE LATER TONIGHT AND SATURDAY MORNING
ACROSS THE SOUTHERN OCEAN WATERS...SMALL CRAFT WINDS APPEAR UNLIKELY.

HOWEVER...THE SEAS COULD BE A DIFFERENT MATTER. THE LATEST WNAWAVE
GUIDANCE HAS BACKED OFF A TAD WITH REGARD TO SEAS...AND WOULD KEEP
ALL OF OUR OCEAN WATERS BELOW 5 FEET LATE TONIGHT AND SATURDAY
MORNING. FOR NOW...THIS SOLUTION IS ACCEPTED...AND WE WILL HOLD OFF
ON ISSUING A SMALL CRAFT ADVISORY. IF LATER GUIDANCE SUGGEST SEAS
WILL BE HIGHER...A SMALL CRAFT ADVISORY FOR THE OCEAN FOR SEAS COULD
BE ISSUED LATER TODAY.

AFTER THE LOW PULLS AWAY LATE SATURDAY MORNING...WINDS SHOULD DROP
BELOW 15 KNOTS. AS WEAK HIGH PRESSURE BUILDS IN FROM THE WEST...THE
GRADIENT COULD DROP OFF ENOUGH TO ALLOW LOCAL SEA AND BAY BREEZES TO
DEVELOP IN THE MID TO LATE AFTERNOON. AS THE HIGH BUILDS OFF THE MID
ATLANTIC COAST SATURDAY NIGHT INTO SUNDAY NIGHT...WINDS AND SEAS ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT LEVELS.

THE RETURN FLOW AROUND THE HIGH COULD RESULT IN WINDS AND SEAS
INCREASING MONDAY INTO TUESDAY. THERE IS A CHANCE FOR WINDS TO GUST
TO 25 KNOTS DURING THIS TIME...BUT CONFIDENCE IN THIS IS LOW FOR NOW.

&&

.EQUIPMENT...
NWR LEWES IS BACK ON THE AIR.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ067>071.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ009-010-012>027.
DE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001>004.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008-012-015-019-
     020.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...GIGI
AVIATION...DRAG
MARINE...DRAG
EQUIPMENT...O'HARA
Hazardous weather outlook, Jul 8, 2:06 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
306 PM EDT FRI JUL 8 2011

NJZ001-007-008-PAZ054-055-060>062-091915-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
306 PM EDT FRI JUL 8 2011

...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN IN A SHORT PERIOD OF TIME TODAY INTO EARLY TONIGHT...
AND MAY CAUSE LOCALIZED FLOODING.

THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING COPIOUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ067>071-
091915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
306 PM EDT FRI JUL 8 2011

...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN IN A SHORT PERIOD OF TIME TODAY AND TONIGHT...MAINLY
THIS AFTERNOON INTO EARLY TONIGHT...AND MAY CAUSE FLOODING.

THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING COPIOUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-091915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
306 PM EDT FRI JUL 8 2011

...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING COPIOUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 11:03 AM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1203 PM EDT FRI JUL 8 2011

NJZ022>025-081700-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-
1203 PM EDT FRI JUL 8 2011

...AN AREA OF SHOWERS PRODUCING HEAVY RAINFALL WILL AFFECT CAPE MAY
AND ATLANTIC COUNTIES...

AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS PRODUCING HEAVY RAINFALL 17 MILES NORTH OF CAPE
MAY...MOVING NORTH AT 5 MPH. THE SHOWER WILL BE NEAR STRATHMERE
AROUND 1225 PM...WOODBINE AROUND 1230 PM AND CORBIN CITY AROUND 100
PM.

VERY HEAVY RAIN WILL FALL FROM THE SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. A
FEW RUMBLES OF THUNDER ARE ALSO POSSIBLE WITH THIS STORM.

LAT...LON 3932 7454 3927 7457 3913 7469 3917 7483
      3940 7482 3934 7453 3932 7453

HEAVENER
Local storm report, Jul 8, 11:39 AM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1239 PM EDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     RADNOR                  40.05N 75.36W
07/07/2011                   DELAWARE           PA   BROADCAST MEDIA

            TREES DOWN.

0325 PM     MARINE TSTM WIND TUCKERTON               39.60N 74.33W
07/07/2011  E47.00 MPH       OCEAN              NJ   MESONET

0347 PM     HAIL             SCOTRUN                 41.07N 75.32W
07/07/2011  M0.88 INCH       MONROE             PA   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL REPORTED IN SCOTRUN. SMALL
            BRANCHES ALSO REPORTED DOWN.

0352 PM     TSTM WND DMG     BURLINGTON              40.07N 74.86W
07/07/2011                   BURLINGTON         NJ   NWS EMPLOYEE

            TREE REPORTED DOWN ON BROMLEY BLVD IN BURLINGTON
            TOWNSHIP.

0352 PM     TSTM WND DMG     GALLOWAY TWP            39.49N 74.53W
07/07/2011                   ATLANTIC           NJ   LOCAL POLICE

            TREES DOWN IN GALLOWAY TOWNSHIP.

0400 PM     TSTM WND DMG     SCOTRUN                 41.07N 75.32W
07/07/2011                   MONROE             PA   911 CALL CENTER

            TREES AND WIRES REPORTED DOWN CENTRAL AND EASTERN PART OF
            THE COUNTY. HARDEST HIT AREA EAST STROUDSBURG TO
            MARSHALLS CREEK WHERE A MACROBURST MAY HAVE OCCURRED.
            NUMEROUS TREES DOWN... SOME ONTO HOMES AND VEHICLES. PPL
            REPORTED 10000 WITHOUT POWER.

0420 PM     TSTM WND DMG     SHAWNEE ON DELAWARE     41.01N 75.11W
07/07/2011                   MONROE             PA   EMERGENCY MNGR

            TREES AND WIRES REPORTED DOWN.

0426 PM     TSTM WND DMG     SOUTHAMPTON TWP         39.91N 74.73W
07/07/2011                   BURLINGTON         NJ   TRAINED SPOTTER

            TREES REPORTED DOWN IN SOUTHAMPTON TOWNSHIP.

0440 PM     TSTM WND DMG     EXTON                   40.03N 75.63W
07/07/2011                   CHESTER            PA   EMERGENCY MNGR

            TREES REPORTED DOWN IN WEST WHITELAND TOWNSHIP.

0448 PM     HAIL             CREAM RIDGE             40.13N 74.52W
07/07/2011  M0.50 INCH       MONMOUTH           NJ   TRAINED SPOTTER

0455 PM     TSTM WND DMG     CLARKSBURG              40.19N 74.44W
07/07/2011                   MONMOUTH           NJ   911 CALL CENTER

            TREES AND WIRES REPORTED DOWN.

0510 PM     TSTM WND DMG     EAST GOSHEN TWP         39.99N 75.55W
07/07/2011                   CHESTER            PA   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN

0510 PM     TSTM WND DMG     JACKSON TWP             40.12N 74.35W
07/07/2011                   OCEAN              NJ   911 CALL CENTER

            TREES AND WIRES REPORTED DOWN.

0530 PM     TSTM WND DMG     EAST FREEHOLD           40.27N 74.24W
07/07/2011                   MONMOUTH           NJ   911 CALL CENTER

            TREES AND WIRES REPORTED DOWN.

0551 PM     TSTM WND GST     PHILADELPHIA INTL AIRPO 39.86N 75.30W
07/07/2011  M47.00 MPH       DELAWARE           PA   ASOS

0600 PM     TSTM WND DMG     PAULSBORO               39.84N 75.24W
07/07/2011                   GLOUCESTER         NJ   EMERGENCY MNGR

            TREES AND WIRES REPORTED DOWN IN PAULSBORO.

0612 PM     TSTM WND DMG     HADDONFIELD             39.90N 75.04W
07/07/2011                   CAMDEN             NJ   911 CALL CENTER

            TREES AND WIRES DOWN IN HADDON HEIGHTS... AUDUBON AND
            HADDONFIELD.

0720 PM     HAIL             WHITEHOUSE STATION      40.62N 74.77W
07/07/2011  M1.00 INCH       HUNTERDON          NJ   TRAINED SPOTTER

            PENNY UP TO QUARTER SIZE HAIL REPORTED.

0853 PM     HAIL             ELDORA                  39.22N 74.91W
07/07/2011  M0.50 INCH       CAPE MAY           NJ   TRAINED SPOTTER

0936 PM     TSTM WND DMG     NESQUEHONING            40.86N 75.83W
07/07/2011                   CARBON             PA   BROADCAST MEDIA

            TREES REPORTED DOWN IN NESQUEHONING.

0940 PM     HAIL             SUMMIT HILL             40.82N 75.86W
07/07/2011  M0.75 INCH       CARBON             PA   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN SUMMIT HILL.

0944 PM     LIGHTNING        OCEAN VIEW              39.18N 74.73W
07/07/2011                   CAPE MAY           NJ   TRAINED SPOTTER

            HOUSE ON FIRE.

0945 PM     MARINE TSTM WIND OCEAN CITY              39.27N 74.60W
07/07/2011  M47.00 MPH       CAPE MAY           NJ   MESONET

0950 PM     HAIL             SUMMIT HILL             40.82N 75.86W
07/07/2011  M0.50 INCH       CARBON             PA   TRAINED SPOTTER

1048 PM     TSTM WND DMG     LAURYS STATION          40.72N 75.53W
07/07/2011                   LEHIGH             PA   TRAINED SPOTTER

            TREES DOWN IN THE SOUTHBOUND LANE OF ROUTE 145

&&

MEOLA
Special weather statement, Jul 8, 11:56 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1256 PM EDT FRI JUL 8 2011

NJZ017>019-021>025-027-PAZ071-081800-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-CUMBERLAND NJ-GLOUCESTER NJ-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SOUTHEASTERN BURLINGTON NJ-
1256 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...BURLINGTON...CAMDEN...
CAPE MAY...CUMBERLAND...GLOUCESTER AND PHILADELPHIA COUNTIES...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
CAMDEN TO 11 MILES WEST OF ATLANTIC CITY...MOVING NORTHEAST AT 15
MPH. THE THUNDERSTORMS WILL BE NEAR MONROE TOWNSHIP...DEPTFORD...
WOODBURY HEIGHTS...SOMERS POINT AROUND 100 PM...WEYMOUTH...
WOODBURY...WILLIAMSTOWN...TURNERSVILLE AROUND 105 PM...SOUTH
PHILADELPHIA AND LINWOOD AROUND 110 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THESE
STORMS.

LAT...LON 3937 7441 3930 7454 3921 7463 3983 7530
      3985 7524 3988 7527 4006 7514 4005 7512
      4013 7503 4011 7497 4003 7498 4004 7498
      4007 7491 3971 7450 3961 7439 3956 7442
      3950 7440 3948 7431

FORECASTER: AMC
Special weather statement, Jul 8, 1:12 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
212 PM EDT FRI JUL 8 2011

DEZ001-MDZ008-NJZ015>027-PAZ067>071-081945-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CECIL MD-CHESTER PA-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-
CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-MERCER NJ-MONTGOMERY PA-
NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-
SALEM NJ-SOUTHEASTERN BURLINGTON NJ-
212 PM EDT FRI JUL 8 2011

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
ATLANTIC...BUCKS... BURLINGTON...CAMDEN...CAPE MAY...CECIL...
CHESTER...CUMBERLAND...DELAWARE...GLOUCESTER...MERCER...
MONTGOMERY...NEW CASTLE...OCEAN...PHILADELPHIA AND SALEM COUNTIES...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER PORTIONS OF SOUTHERN NEW JERSEY, NORTHERN
DELAWARE AND SOUTHEASTERN PENNSYLVANIA.  THESE STORMS ARE GENERALLY
MOVING TO THE NORTHEAST AT 15 MPH.  ADDITIONAL DEVELOPMENT OVER THE
ENTIRE REGION IS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 3951 7426 3950 7433 3953 7440 3945 7429
      3935 7441 3930 7455 3906 7474 3912 7488
      3916 7492 3930 7532 3946 7555 3958 7554
      3958 7556 3946 7558 3938 7551 3963 7613
      4030 7482 3970 7415 3968 7417 3968 7413

FORECASTER: NIERENBERG
Special weather statement, Jul 8, 1:23 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
223 PM EDT FRI JUL 8 2011

NJZ007-PAZ055-062-081945-
MONROE PA-NORTHAMPTON PA-WARREN NJ-
223 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORMS WILL AFFECT MONROE...NORTHAMPTON AND WARREN
COUNTIES...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF EASTON...MOVING NORTHEAST AT
10 MPH. THE THUNDERSTORM WILL BE NEAR STOCKERTOWN...TATAMY AROUND 230
PM...HARMONY...WIND GAP AROUND 245 PM...BANGOR...ROSETO AROUND 300
PM...EAST BANGOR...ROXBURG AROUND 315 PM...BELVIDERE AND STORMVILLE
AROUND 330 PM.  ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN THIS AREA
THROUGH THE AFTERNOON.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 4088 7481 4061 7524 4069 7546 4125 7536
      4125 7531 4125 7529

FORECASTER: NIERENBERG
Special weather statement, Jul 8, 2:03 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
303 PM EDT FRI JUL 8 2011

NJZ009-010-015-PAZ069-082000-
BUCKS PA-HUNTERDON NJ-MERCER NJ-SOMERSET NJ-
303 PM EDT FRI JUL 8 2011

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...HUNTERDON...MERCER AND
SOMERSET COUNTIES...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF TRENTON...MOVING NORTHWEST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR LAWRENCEVILLE...TRENTON AROUND 315
PM...PENNINGTON...PRINCETON AROUND 330 PM...HOPEWELL...SKILLMAN
AROUND 345 PM...CLOVERHILL AND SERGEANTSVILLE AROUND 400 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 4021 7455 4017 7458 4018 7460 4015 7461
      4014 7463 4018 7468 4015 7473 4042 7501
      4054 7472 4037 7461 4034 7465 4029 7455
      4023 7451

FORECASTER: MEOLA

The radar

The Philadelphia radar (KDIX), 53 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Middlesex

When
July 8, 2:27 PM EST
Where
Middlesex County, Old Bridge
Measured
0.88 in hail
Reported by
Public
Coordinates
40.420, -74.370

Nickel size hail fell in Old Bridge Township.

Thunderstorm Wind, Somerset

When
July 8, 3:03 PM EST
Where
Somerset County, Bound Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.570, -74.530

A severe thunderstorm knocked down large tree limbs and caused minor property damage in Bound Brook Borough.

Thunderstorm Wind, Morris

When
July 8, 3:18 PM EST
Where
Morris County, 0.48 mi SSE of Cedar Knolls
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.814, -74.447

A severe thunderstorm knocked down a couple of trees in and around Morristown. One downed tree fell onto an exit ramp at exit 37 on Interstate 287.

Thunderstorm Wind, Sussex

When
July 8, 3:50 PM EST to 4:05 PM EST
Where
Sussex County, 2.81 mi N of Five Pts to 1.38 mi S of Culvers Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.120, -74.860

A severe thunderstorm knocked down a few trees and power lines in central Sussex County in Stillwater, Hampton and Frankford Townships. About 100 homes lost power.

Thunderstorm Wind, Sussex

When
July 8, 3:55 PM EST
Where
Sussex County, Hopatcong
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.930, -74.650

A severe thunderstorm knocked down a couple of trees in Hopatcong Borough.

Thunderstorm Wind, Camden

When
July 8, 3:56 PM EST
Where
Camden County, 2.13 mi E of Elm
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.680, -74.810

A severe thunderstorm knocked down a few trees along the Winslow and Waterford Township lines.

Funnel Cloud, Atlantic

When
July 8, 4:05 PM EST
Where
Atlantic County, 1.48 mi NNW of Hammonton Muni Arpt
Reported by
Public
Coordinates
39.690, -74.740

A funnel cloud was videotaped over the Wharton State Forest. An aerial reconnaissance of the area did not show any tornadic type damage.

Thunderstorm Wind, Atlantic

When
July 8, 4:09 PM EST
Where
Atlantic County, 3.57 mi N of Hammonton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.721, -74.737

A severe thunderstorm knocked down several trees on both sides of U.S. Route 206 in Hammonton Township near its border with Shamong Township in Burlington County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335332, 335334, 335337, 335345, 335399, 335322, 335347, 335354.